News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: hypothyroid symptoms with high cholesterol


 kandra - Wed Sep 24, 2008 9:34 am

I am a 45 yr. old female living overseas. 5'5" 140#. I just had a physical. My TSH is 4.48. My cholesterol is 251 and my LDL is 184. I have several hypothyroid symptoms.
My father has high cholesterol as well. I've read that these two things, hypothyroid and high cholesterol can have something to do with each other. My doctor here in Eastern Europe said because my father has high cholesterol I should not worry about it. I am not comfortable with suggestion. I am also post menopausal (1999) due to surgery. My eating habits are healthful and I exercise regularly. Could you give me some advice what I should do? Thank you in advance for your help.
 John Kenyon, CNA - Sat Oct 11, 2008 8:57 pm

User avatar Hello -

Hypothyroidism and elevated cholesterol most definitely can be (and often are) associated. Treatment for hypothyroid won't necessarily, however, resolve the cholesterol problem, and your numbers are entirely too high, even if you were premenopausal. That you're not just makes correcting this all the more important. Your doctor is just wrong, there's no way to make that look better. Your total cholesterol is too high (doctors like to see it at or below 200), and your LDL is far too high (the acceptable number used to be 130, but now is lower, and 100 is ideal for someone with no history of heart disease). The fact that your father has elevated cholesterol only makes this more of a problem, since high cholesterol often runs in families, as do thyroid abnormalities (not always the same ones, either).

Since you're eating properly and you exercise regularly, it's pretty clear you have pathologically high cholesterol and very probably should be put on a statin drug to get those numbers down to a more healthy range. Contrary to the old canard, women can, and do, develop coronary artery disease. You're menopausal, too, so you lack the protection you might otherwise have. If your doctor feels this is of no consequence you need to find another doctor, at least for management of this problem.

Best of luck to you. Please follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here